After taking the 2nd 300mg dose of Neurontin, I developed a rapid onset of uncontrollable movements. It began with a burning sensation in my left hand, which started shaking. I also had a visual disturbance in one eye, like a bright light. My shoulders started shrugging, and my neck started turning. Your information I found 5 years later said Neurontin can cause strokes. My brain MRI shows that I have a 5mm lesion on my hypothalamic gland. I have learned that is where our body makes dopamine. One neurologist described me with ballism, which means twitching and jerking. I never found a neurologist who would connect Neurontin as the mechanism. One neurologist put on my referral to a movement disorder clinic. "This is a very odd movement disorder, and stranger still is the possible relationship to gabapentin. I have never heard of this possibility." So that is why I'm asking ~ Why don't doctors know about this side effect?
They may very well know, often times there are so many side-effects that are subjective, as all meds are with patients. Some are so rare they may not bother to mention them all, but this is of course, unacceptable. Thorough research should be conducted and patients made aware of every possibility, no matter how rare. Neurontin was actually recalled for a while years ago, then put back on the market.
The system is overloaded, and it will only get worse. More and more we, the patient have to do our own research.
I thought people who developed Gabapentin induced movement disorders were few and far between, but I think doctors aren't taking the time to report to Med Watch. - When I told my doctor that I was concerned that other people were also developing permanent movement disorders like mine from Gabapentin, he said, "Only people who take neuroleptic drugs, like Haldol, develop movement disorders." I reported my adverse reaction to MedWatch. They thanked me, but said they needed one or two well documented reports. Obviously, they meant they need reports from doctors. Since I found a lot of people posting about Tardive Dyskinesia on YouTube, I posted a YouTube video about my condition that can be found if you Google, "Can Gabapentin cause permanent movement disorders?" I was wearing a wig that almost got knocked off by my terrible neck jerks, along with a lot of other movements.
Since Gabapentin is becoming more popular, this reaction will occur more often, and we can only hope that doctors will be more vigilant in reporting. Best wishes from a fellow Gabapentin induced movement disorder sufferer. Hang in there.
I have been taking under 1 gr. (approx.300-600 mg. daily)of gabapentin for about 2 yrs.for diabetic nerve pain. The materials included with my RX do contain info on side effects such as those noted here. Fortunately,I have had no disorders in my limbs or tics, etc. However,I am now becoming more aware of these conditions through reading these comments. Many here are complaining that they were not told. Often patients do not bother to read the info. on RX. I believe this lack of attention to provided info. can be part of the problem, as doctors do provide these materials for their patients.
I’ve been on 300 mg of gabapentin for four days and within a half an hour of taking it my wrist jerks upward and my shoulders have minor twitches which would only be seen if I were wearing let’s say a tank top. They stop when the medication wears off. I don’t have any lesions on my MRI, but I know for sure that it’s a side effect of gabapentin. It’s so frustrating that doctors don’t understand pharmacology, or really even nutrition in general. Anyway I hope things will improve for you soon.
This is really scary! I just started taking gabapentin and within the same day of my first 300mg dose I started experiencing involuntary movements and twitching. My body jerks so bad it wakes my boyfriend in his sleep. I just thought it would stop when the medication was out of my system. And I certainly expected this to be common. However I never imagined that this could become permanent. Now after a month of taking the medication I'm very scared of this becoming permanent. I looked around and did my research and after all the horror stories I immediately flushed my gabapentin and prayed. I sincerely hope that things will get better for you.
I don't have any answers for you, just a comment.
I have had twitching in my hands ever since starting neurontin years ago. The higher the dose, the greater the twitching. It even causes me to spill drinks if I'm on a high dose.
I mentioned this to a pain doctor (who was a jerk and bad doctor to begin with - started my first appt with him with a filthy joke!) and he denied it. Said that it's narcotics that make you twitch. I disagreed and he said, "What makes you sure it's the Neurontin?" I said, "Because every time the dose goes up it gets worse, and every time the dose is lessened, it gets better."
Lately, my CRPS in my left leg (caused by another dr. who punctured my spinal cord and left me with this CRPS2 condition) has been getting worse, and my period limb movement disorder is back. I get no sleep. My Dr. increased my gabapentin dose, and the movement disorder is getting even worse. I started to think that maybe the neurontin is to blame. Investigating on the internet is proving to be very enlightening. Thank you for sharing your story.
I hope and pray that you get better. These twitches and tics are hell.
Hi everyone, it’s February 13th 2019 today, and Gabapentin is still being given out for migraine and Tardive Dyskinesia. I know this because I was taking 600mg 3x a day for those conditions. I’ve been on this drug for months. My jerking and twitching started about a week after I started taking it, but my neurologist is a Movement Disorder Specialist that was already treating me for tremors so I didn’t suspect that my Drs would poison me and cause even more problems. I thought my Dyskinesia was getting worse.
I went for my checkup and saw me and said that I have to stop Gabapentin and another drug they prescribed Amantadine because I was a difficult case and Wanted me to see a cognitive psychologist for therapy ! She said sometimes when we move in a certain way our brains remember and does it without us knowing. My husband and I kept looking at each other shaking our heads. I asked her why is she taking me off the drugs and she said maybe we made a mistake with your diagnosis, but I don’t think you’re faking. I was pissed! I have 2 neurologists so she went to get him. After a long wait they come back in and he sits down beside me and my husband and told me they were taking me off the drugs and putting me on Artane. He said nothing about seeing a psychologist ,, or making a mistake with my diagnoses.
I’m tapering off them now, but when I got home I looked up Gabapentin, Amantadine and the new medicine Artane that I will take after I’m off the others. That’s when I found out that Gabapentin and Amantadine cause jerking, eye problems and tremors. The even bigger surprise was that the new medicine they want me to take is for Parkinson’s disease and pacifically states that people with Dyskinesia can not take this drug! What’s going on?
I’m so sorry that all of you are going through this; we should be able to trust our DRs. But in my case I don’t anymore
I have been on Gabapentin for about four months now and I am experiencing movement disorder in my left big toe
I got prescribed gabapentin and experienced the involuntary twitching as well. Its scary
I think it’s in all the paperwork that we get from the pharmacy when we get the prescription filled. But what I want to know is why I wouldn’t expect to shake, twitch or jerk? I’m taking a drug that was used primarily for people with grand mal seizures . It blocks the Seizure So if I’m not apt to those seizures,then I’m jerking and twerking when I take a medicine for that. Another point is - I’m on these because of nerve pain- I assume I have nerve damage. That’s the cause of jerking the release of the nerves from being so tight and probably swollen. Or misfiring. I have to ask myself does the pain outweigh the side affect. I’m my case for now- it does and I remain on it. I am on a low dose, 100 mg. But I take as needed for pain so I take it at night. I take it with flexeril. That is a muscle relaxer. I jerk and sometimes I’ve sat straight up from a bad twitch. I can’t do a set up to save my life! Lol but I did that night.
The muscle loosened and the nerves getting a better blood flow( I hope) is doing it. Most times I don’t notice. But then again I have neuropathy and muscle damage and fibromyalgia so I have those symptoms anyway. Try it at night. The jerking doesn’t bother me when I’m asleep.
- Neurontin Information for Consumers
- Neurontin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Neurontin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.